Prostate cancer

A support group for anyone affected by prostate cancer to come together, share experiences, and ask questions.

Pain killers for nerves after prostate surgery

PBADS
Posted by

Hi!  A while back I had robotic surgery with one nerve spare.   I have the usual (some would say unfortunate)  incontinence and ED problems. 

I feel I might have some nerve damage and I am currently taking Gabapentin.  I was wondering if anyone else has had any success with these tablets or suggestions for any similar pain  killers. 

Thanks

P

excavator
Posted by

I was given gabapentin for nerve damage following chemo (for a previous cancer) and despite winding up to maximum dose it didn't work properly. My GP switched me to pregabalin (aka lyrica) which works better and I also take amitriptyline.

I hope you find a solution.

Made in 1956. Tested to destruction.
PBADS
Posted by

Hi!  Thanks for letting me know.  I have an appointment soon with some Drs so let's see what happens. 

How long have you been taking Pregabalin and what type of nerve pain? 

The pain in my nerves at times is so severe I have to lie down for a few hours.  I can't walk more than 10-15 minutes and sometimes use a cane. 

I hope this is a short term thing as I am fed up. 

Thanks again

Uroboros
Posted by

Hi PBADS

From what you've written there may be some confusion about exactly which nerves you're referring too.

The location of the  pain you're getting depends on which particular nerve, or nerves are responsible.  Nerve pain is caused by problems with sensory nerves.

Gabapentin is commonly used for nerve pain, but it does take some weeks to work.  I'm not a doctor but I do know that and have experienced that there is an element of inflammation with nerve pain and often DRs prescribe an NSAID e.g. Naproxen as well as Gabapentin.  Depending on what dose of Gabapentin yoi're on, it may be possible  to increase the dose.

The "nerves" referred to in "nerve sparing" are a different matter.  These nerves are responsible for initiating and maintaining erection.  As you have at least one intact nerve, although it might be traumatised after surgery, ED is NOT inevitable.

I appreciate it might be the last thing on your mind at the moment, but if you wish to attempt to regain some erectile function you must start rehabilitation immediately.  The longer you delay, the less likely it is you will recover.  Once you start rehabilitation you can expect improvement up to 2 years.  After that, no further improvement.

I f you wish to pursue this it would be a good idea to ask either your urologist, or your GP to refer you to an ED clinic as soon as possible.  Your GP could start you on medication immediately.

You can find further information from Prostate Cancer UK.

https://prostatecanceruk.org/?utm_source=adwords&utm_medium=cpc&utm_campaign=Brand+2019&utm_content=brand_saving&gclid=EAIaIQobChMIoq_ZuKrD4wIVGODtCh0sVwveEAAYAyAAEgKSA_D_BwE

Medics are often reluctant to offer help with ED although the guidelines say they should so you must ask.

Let me know more about your nerve pain

PBADS
Posted by

Hi Uroboros!  Thanks for your informative response. 

Initially I had a lot of pain after surgery in my prostate area.  This has gone down a bit due to healing I guess.  But it seems like a lot of things are interlinked with the pain which increases when I am constipated. 

My main pain is in my lower buttocks area,  top of the inner thigh.  The pain at times can be excruciating where I have to lay down for hours and can't be on my feet for too long. The Drs at the moment have no idea conctete idea as for the reason for the pain.  My MRI they say doesn't show any clear nerve damage.  But the pain is for real!! 

As for your comments on ED.  I definitely need to look into it.  I thought you had to wait for a healing period etc. 

Thanks again for the info. 

P

The BODACH
Posted by

Hi 

Apologies to you and  for butting in but I thought that a mention, would be in order to say, that Macmillans have a volunteer expert who might be able to add something to this conversation if you click on this link Ask about sex (men's cancers) (closed) group which will take you to the page where you can ask questions or ask advice from Lorraine who is a nurse specialist and sex therapist who volunteers here to answer your questions about male sexual problems such as erectile dysfunction. She'll aim to respond within 2 working days.

It's all anonymous making it a very safe place to ask any questions you need to ask and as it's part of the Ask an Expert pages in the first instance only Lorraine can answer  it but I do have to say once she replies to you other members can join into the conversation.

Gentlemen hope this is of interest and again apologies for butting into your group.

Ian

With a Stma Care and Management Certificate 

My Groups ● St●ma Support ● Bowel ● Carers ● Anal ● Family & Friends ● Bereavement ● Diagnosed at a Young Age ● Parents of Young Children ● New to the Community

You can call The Macmillan Support line on 0808 808 0000 every day 8am to 8pm

What is a Community Champion?

 How to update your PROFILE

The Bodach is LIVING WITH A ST● MA

freefaller
Posted by

The thing is not to be constipated I guess if that adds to the pain maybe your doc can prescribe you a stool softener like fybogel or movicol or something else which may be more suitable for you.  Worth a try it will at least mean you don't get as much pain.

Take care

Des

PBADS
Posted by

Hi Des!  Yeah the Dr has already prescribed the horrible Movicol etc.  It works in the end.  It's the leading up to and just after pain that bothers me. 

I am just one of the complicated post Op cases that's not meant to happen. 

Thanks

P

freefaller
Posted by

Not all its cracked up tobe this being unique is it?  So much better to be bog standard and just have normal side effects.  Hope you get some respite soon.

Take care

Des

PBADS
Posted by

Hi Des!  Your so right! 

Thanks :-) 

Uroboros
Posted by

Thanks PBADS for making me aware of that facility.

Uroboros
Posted by

Sorry that should have been thanks Bodach - Ian

Uroboros
Posted by

Hi PBADS. everybodys different and can get different side effects.  

Uroboros
Posted by

Having some technical difficulties here, sorry about the multiple replies!

From what you say this does sound a bit complicated.  I'm not a doctor and I'm not trying to diagnose the cause of your pain but it could be any one of a few things.

What kind of pain is it, is it sharp or dull?  Is it constant or throbbing or come and go in waves?

You mention lying down makes it worse, is there anything that relieves it, e.g. a change in position?

Is it associated with anything else you do, e.g. have a wee or the other?

Do you get any other symptoms like pins and needles, tingling, electric currents or numbness?s

Your GP thinks it 's nerve pain so you'd expect some signs of nerve pain as above.

Have you any other symptoms at all?  Is the pain related to your bowel at all.

If constipation is a problem, and can be post prostatectomy, you can take laxatives but in some ways it's better to deal with it more naturally and more regularly.  Drink lots, have more fibre in your diet, e.g. fruit and wholefoods.  You can also regularly take Lactulose (with every meal) or Fybogel.

As regards the ED, you may not have been aware that men (normally) always have erections when they're dreaming and usually when first waking in the morning.  With "physical" ED, these erections disappear.  With psychological ED, they don't.  That's one way of telling the difference.  Whether you remember or not we dream almost every night, so we have erections almost every day.  With ED following prostatectomy, you don't.

Consequently the blood vessels that enable erection start to occlude and the erectile tissue in the penis starts to fibrose.   The longer you go wIthout any erection the worse this gets.

You don't have to wait for healing, you really need to start erectile rehabilitation as soon as the catheter is out.  Unfortunately doctors don't tend to tell you this.

On top of the physical problem the ED can affect you emotionally and this adds further to the problem.

It would be a good idea to talk to the nurse Bodach recommends, but you would still need to go to an ED clinic.  An good ED clinic can offer medications . These are PDE5 inhibitors such as sildenafil  or tadalafil.  (You may have heard of Viagra or Cialis).  An ED clinic can also supply you with a medical vacuum.pump which can help open up the blood vessels.

A good clinic will also offer psychosexual counselling, but you might have to go elsewhere for that.

Really don't worry about the healing, erection recovery.  is not going to happen suddenly, it will take time.

PBADS
Posted by

HI Uroboros!  I am just seeing your reply now.  The pain can go from throbbing to sharp pain.  Lasts anything from 2-5hrs and I have to lay down. 

At the moment first thing after 5mins of moving around I get pain.  Sometimes it's like someone has kicked me up the backside and left their foot!! 

I am taking 300mg of Gabapentin three times a day.  I don't know if this is a high or normal dosage. 

No sign of the ED getting better.  Apparently we will only be getting dry orgasms in the future :-(. I need to get into the Drs about this fast!! From what I have heard about the viagra route sounds best.  I can't see myself with implants and pumps!!  :-(.

I am really grateful for the info and support you have given me. 

Thanks

P